Unintended reactions to medication are common. Overdoses cause a toxic reaction, but reactions at usual doses may be caused by side effects, interactions with other drugs and both allergic and non-allergic hypersensitivity reactions.

 

Drug Allergy

A drug allergy is a reaction to a drug that occurs at a dose tolerated by “normal people” and is caused by the immune system. Non-allergic drug hypersensitivity reactions occur when there is a reaction at a dose tolerated by “normal people” but the mechanism is not an immune reaction (such as people with genetic problems where an enzyme may be lower or completely missing). Drug allergies are divided into immediate or delayed-onset reactions

  • Immediate reactions are what people usually think of as a “typical” allergic reaction. This may cause rashes, especially hives (urticarial / “bommels”) and swelling, and if severe may progress to wheezing and collapse. Drug reactions are a common cause of severe “anaphylactic” reactions, especially in adults. A typical example is the reaction to penicillin antibiotics.
  • Delayed reactions occur 1 to 3 days after exposure.
    • These reactions may present with fever, swollen glands or a red bumpy rash.
    • Contact dermatitis is a delayed allergy caused by drugs coming into contact with the skin. Local
      anaesthetics and hair dyes can cause contact dermatitis (see contact dermatitis brochure).
    • Photosensitive reactions occur in areas where the skin is exposed to sunlight. Drugs that
      cause these reactions include doxycycline, ciprofloxacin, furosemide, ibuprofen, griseofulvin,
      isotretinoin and sulphonamides.

 

RISK FACTORS

Young and middle-aged adults and females are at higher risk for developing a drug allergy. Medication given into the veins rather than being taken by mouth is more likely to cause allergy. Medication given repeatedly or for a long time is more likely to cause allergy.

 

DIAGNOSIS

To diagnose a drug allergy the doctor has to know the exact reaction that occurred in detail, what the medication was, in what dose and form it was taken and the time from taking the drug to the reaction. If a rash occurs it is useful to take photographs at all stages.
Depending on the type of reaction and the medication involved, it may be possible to do a blood test, a skin test, a patch test or a “drug challenge test” (where the medication is given under safe conditions in a hospital). For some drugs and reactions no tests are available. Even if one has taken a medication for the first time and had a reaction, it is important to see a doctor who will be able to advise you as to whether any testing is necessary.

 

MANAGEMENT

If you have a severe reaction to a medication stop it immediately and call your (or another) doctor to get emergency management and replacement medication.
Once you are diagnosed with an allergy, wear a medic-alert bracelet and inform all family members, caregivers, pharmacists and doctors about it!
You and your pharmacist should check the ingredients of generic and over-the-counter medications. You may need to avoid drugs in the same chemical group. To help you, get your doctor to write down a full list of medication to avoid.

All above information was sourced from AFSA.

If your child is exhibiting any of the
above symptoms/ problems,

contact us today to make an appointment.

CONTACT USCall Us: 021 003 7272/3/4

© 2018 Chest & Allergy Centre. All rights reserved
Visit the official COVID-19 government website to stay informed: sacoronavirus.co.za